bare chested man with muscles holds out patch, take testosterone, too much testosterone, testosterone therapy

Over the past decade or so, testosterone replacement therapy has become quite popular. Three times as many men are using prescriptions for testosterone now as in 2001 (O’Connor, New York Times, June 3, 2013). Supplemental testosterone can improve bone volume and density (Snyder et al, JAMA Internal Medicine, April 2017). Men whose testosterone is low may feel better and function better sexually if they get additional testosterone (Traish, Sexual Medicine Reviews, online Nov. 8, 2017). But what can they do about side effects such as testosterone-induced acne?

Discouraged About Testosterone-Induced Acne:

Q. I’m a 57-year-old male in good health taking testosterone cream (pharmacy compounded) and DHEA as a hormone replacement therapy. My testosterone level is now in the normal range.

I’m pleased with the results except for the side effect of acne. My back has been covered with acne, which has now moved to my shoulders.

My doctor prescribed antibiotics for the acne, but they have been unsuccessful. Is there anything that can be done about this side effect other than stopping the testosterone and DHEA?

Treating Testosterone-Induced Acne:

A. Acne is a well-recognized complication of testosterone treatment. Androgens like testosterone stimulate the production of oil, contributing to acne (Kimball, Journal of Reproductive Medicine, Sep. 2008).  Stopping both DHEA and testosterone should clear the lesions (Kazandjieva & Tsankov, Clinical Dermatology, March-April, 2017).

Treating this side effect with antibiotics is probably not very helpful. It is driven more by hormones than by acne-associated bacteria. There may, however, be a few non-drug approaches that would be worth a try. These include avoiding foods with lots of sugar or refined starch, which seem to contribute to the development of acne (Burris et al, Journal of the Academy of Nutrition & Dietetics, Sep. 2017). In addition, research suggests that topical use of a pomegranate extract might be beneficial (Lee et al, International Journal of Molecular Sciences, Jan. 12, 2017). This has not been tested for testosterone-induced acne, but it should not have serious side effects if you decided to try it.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. dgc
    ontario c
    Reply

    what to use for fibromiallary??? and artrituis painwith no real side effects and what to use for erectial disfuntion

  2. Gary
    Austin Tx
    Reply

    I have been doing HRT for over twenty years and have tried every form available to see what worked best to minimize terrible acne breakouts. I found testosterone injections worked best for me and my doctor taught me to do my own injections freeing me up from constant dr appts. The acne I had as a teenager was nothing compared to being a forty year old starting HRT.

  3. Brenda
    Reply

    He might try milk of magnesia applied to the acne, as you have recommended for facial acne. Make sure you know to APPLY it on the skin, not ingest it!! I told a friend about this for her son and he drank it and of course got diarrhea…

  4. Carol
    Reply

    When my son was a teenager, the dermatologist sprayed frozen nitrogen on his back and shoulders for acne, and it worked very effectively. Is this still used today?

  5. Bee
    San Antonio, TX
    Reply

    At age 15 I developed a horrible case of acne. Back; face; shoulders and chest with many scars. Over the decades, many cures were tried- none successful but with age (age 92) the condition has lessened. Have always had elevated sex drive and extremely oily skin. Presume that over my lifetime, I have had an over abundance of testosterone which maybe caused the problem.

    Only in later years has there even been testing or mention of testosterone. This condition is devastating to young (and old) persons. It is looked at as teenage pimples but it is far, far from that as it affects emotions and degrades the quality of life. I pray that for any one now suffering from this condition, that some Doctor will someday get serious and figure this out. Too late for me!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.